|Pica, Neuro-Psychiatry, Addiction Medicine|
August 24, 2016
This is just some reflections on the above. The first thing I will treat, is the idea that all drug dependencies are based on unrecognized symptoms of Pica. For those who
do not know what Pica is; it is the neurological disorder which really is the body's way of trying to make up for deficits of needed substances in the body, although it
can always happen for purely psychological reasons. Also pregnant women sometimes get it as a way of getting nutriments to the fetus, which may or may not work. People
afflicted with Pica, have an obsessive need to consume inedible objects: like sponges, fish food, plastic items, virtually anything. People with severe iron deficiency
have been known to tear box-springs of beds apart, and suck on the springs. The body has some kind of unconscious logic related to instinct, where it can find novel
sources to get what it needs.... Animals and insects do this as well...
My view is that drug dependence is a form of Pica.... It is also my view that drug "addiction" does not exist. This is not a scientific term, but a term related to a
class of mere affective behaviors related to dependence, and thus cannot be seen as factual where dependence is a scientific fact. I will try to break out a few ideas...
1. Somebody with a deficit of endomorphines, oxytocin, natural opioid s produced by the body, will get symptoms of severe Pica to obtain for the body the needed substances
for the opioid receptors and nervous system. Thus they will crave opioid s they can get from any source: like Morphine, Heroin, Oxycontin, Demoral, etc. The solution is
actually to give drugs and manage this deficit. It will manifest as severe somatic-ally induced pain; (emotional and/or physical) and may be incurable. Methadone
treatment along with other Opioid s, as "breakthrough medicines" to treat even more severe pain, under medical supervision, would be ideal. Anesthesiologists should be on
consult for this, because it is my experience that pain control and addiction MD's have very poor training in understanding pain, and managing prescription for opioid s.
The opioid neuro-synapses, may actually sometimes have opioid s. It is just that there is some problem with them being synthesized properly to make them bioavailable.
Thus the giving of opioid s should be under medical supervision to help prevent overdose. A parting observation is the subject of withdrawal symptoms. These come in two
manifestations, for the same syndrome. Most everyone is familiar with classical withdrawal symptoms, when a drug is removed: chills, headache, severe neuropathic pain,
vomiting, etc. But these same symptoms can also manifest, when the body wants to "withdrawal" or remove excess opioid s from the body to offset the excess... Thus a
person in great health with a huge surfeit of natural opioid s will get the symptoms of classical withdrawal to get the extra opioid s out of the body. In this case the
withdrawal will will be of far shorter duration, hours or days, as opposed to days or even weeks, in the case of *classical* withdrawal....
2. Another observation would be in the case of methamphetamine dependence. It could be that too much norepinephrine in the synaptic system is being re-uptaken into the
pre-synaptic neuron. (norepinephrine is a neurotransmitter, like Dopamine and Serotonin) Thus there is not enough norepinephrine in the synapse to be bioavailable.
Pica kicks in to address the deficit... So people in this condition will crave methamphetamines, cocaine, speed in all forms. As with above, the only recourse would be
to dose them with Ritalin, Adderal, to address the problem..... The Pica/Dependence Syndrome is easy to understand. Etiologies and modalities to address the disease is
a bit more problematic.
3. Dopamine and serotonin being re-uptaken into the pre-synaptic neuron, and thus diminishing synaptic viability like all of the above; could be exacerbated by extreme
stress. People in this condition would probably crave alcohol and barbiturates: Seconal, Phenobarbital, and other non-narcotic euphoriants.
The tragedy is that people are being fined and put in prison; for falling victim to a neurological/physiological disease syndrome. This must change...
The last thing I want to get into is neuropsychiatry in relation to SSRIs: (Selective Serotonin Re uptake Inhibitors, Try cyclic Anti-Depressants, Mono mine Oxidase
Inhibitors) and also anti-psychotic drugs: (Neuroleptics classical and atypical variants)
All of these drugs have varying effects on the neuro-synaptic system that is unique to each person. the manipulation of these transmitters: (biogenic amines) depending
on the level at which each person can tolerate the amount of these biogenic amines in their synaptic systems, can produce wildly varying effects. Drugs that directly
manipulate the underlying functional dynamics of the nervous system and brain neurotransmitter systems can be very dangerous. The mistake is assuming that all brains
are the same and neurotransmitters the same in their behavior in all cases. This is wrong...
Any of the biogenic amines, whether they are trapped in the synapse via mono mine oxidase, which binds to serotonin to keep it from being re-uptaken by the pre-synaptic
neuron; or binding to serotonin, dopamine, and nor epinephrine by blocking their chemical transport mechanisms, which does the same things, (Tricyclics) or SSRIs,
which directly block serotonin from leaving the synapse by being reabsorbed into the pre-synaptic neuron, along with Dopamine being trapped in the synapse, can have
varying effects based on what I call "synaptic neurochemical tolerance." (Not the meaning of this word above, the meaning as/in "tolerated, "bourne" etc.) Some
people can handle an excess of one or another biogenic amines trapped in their synapses, and some cannot. Too much for the wrong person, and you will have severe
psychogenic and psychotic episodes. Also severe neuropathic pain, and psychogenic pain. If this happens with somebody on any psychiatric medication,
the dosing should be stopped.
The last dealt with antidepressants. anti psychotics, work a little differently. Overall, the newer atypical drugs are much better. They have more precise neuro-
chemical effect, and help to prevent Tartive Dyskenisia, (Parkinson's Syndrome, Tremors, etc.) Thorazine blocks Dopamine at the post-synaptic neuron, this causes the
pre-synaptic neuron to mistakenly think that there is a deficit of dopamine in the synapse, and it secretes excess dopamine. Somebody who cannot take the excess dopamine
will have bad reactions....
Dilantin and Centrax to stop excess neurosynaptic activity, as well as sedate the brain, given in a cocktail does two to three times a day for around 8 months will help.
The length of time is because some anti-psychotics are fat soluble and take a long time to flush out.